Mrs. Jones, An elderly woman, presented severely short of breath. She required two rest periods in order to ambulate across the room, but refused the use of a wheel chair. She was alert and oriented, but was unable to speak in full sentences. Her skin was pale and dry. Her vital signs were as follows: Temperature 97.3°F, pulse 83, respirations 27, blood pressure 142/86, O2 saturation was 84% on room air. Auscultation of the lungs revealed crackles in the lower lobes and expiratory wheezing. Use of accessory muscles was present. She was put on 2 liters of oxygen via nasal canal. With the oxygen, her O2 saturation increased to 90%. With exertion her O2 saturation dropped to the 80's. Mrs. Jones began coughing and she produced large
…show more content…
Part of the disease process of COPD is hypersecretion of mucus which collects and fills the lungs (D., Chojnowski, 2003). The consolidation seen was most likely due to this process. Mrs. Jones's symptom work up revealed no obvious cause for this exacerbation, but up to 1/3 of COPD exacerbations have an unknown etiology (D., Chojnowski, 2003). Since Mrs. Jones was already on a bronchodilator, she was prescribed an anticholinergic inhaler and prednisone for a 10 day course. These proved effective. Mrs. Jones's O2 saturation increased and was stable at 95% after the removal of the oxygen. While this exacerbation was successfully resolved, a concern remains. Acute exacerbations increase the mortality for elderly patients within one year of that exacerbation. Close management of her COPD becomes even more important (D., Chojnowski, 2003).
One factor considered was the effectiveness of the albuterol inhaler. Observation of Mrs. Jones's inhaler use revealed improper technique. The patient's ability to correctly use their inhaler greatly affects the amount of medication that reaches the lungs. Because of the importance of technique, the patient should be re-evaluated and re-educated frequently so that proper technique is maintained. Spacer devices further increase the effectiveness of the medication. However, the patient must also be educated in the proper use and cleaning of the spacer. Correctly washing the spacer